Kansas, 2006

Hail in Kansas, June 19, 2006

June 19, 2006 · NWS TOP · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 19, 2:39 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 19, 2:39 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
339 AM CDT MON JUN 19 2006

.DISCUSSION...

THE LATEST WATER VAPOR SATELLITE IMAGERY SHOWED A 5H TROUGH DIGGING
SOUTHEAST ACROSS NORTHEAST SD INTO NORTHWEST IA EARLY THIS MORNING.
THE SOUTHERN EXTENT OF THIS UPPER TROUGH WAS MOVING ACROSS EASTERN
NE. A 5H TROUGH WAS MOVING ON SHORE ACROSS THE PACIFIC NORTHWEST AND
WAS CAUSING A DOWN STREAM UPPER RIDGE WEST OF THE CONTINENTAL DIVIDE
TO AMPLIFY. A WEAK SURFACE BOUNDARY EXTENDED FROM NORTHWEST
KS...NORTHEAST INTO EXTREME SOUTHEAST NE. THUNDERSTORMS WERE
DEVELOPING NORTH OF THE BOUNDARY EARLY THIS MORNING ACROSS SOUTH
CENTRAL NE...DUE IN PART TO WAA/ISENTROPIC LIFT NORTH OF THE
BOUNDARY...AND SYNOPTIC SCALE LIFT AHEAD OF THE 5H TROUGH MOVING
SOUTHEAST ACROSS EASTERN NE. THE SCATTERED THUNDERSTORMS WILL MOVE
INTO THE NORTH CENTRAL AND NORTHEAST COUNTIES THROUGH THE MID
MORNING HOURS. I WILL MOST LIKELY GO WITH ISOLATED THUNDERSTORMS IN
THE WX GRIDS THROUGH 10 AM ACROSS THE NORTH CENTRAL AND NORTHEAST
COUNTIES AND KEEP THE REMAINDER OF THE CWA WITH A SLIGHT CHANCE FOR
THUNDERSTORMS THROUGH THE DAY.  THE 5H RIDGE OVER THE ROCKY
MOUNTAINS WILL SHIFT EAST ACROSS THE WESTERN HIGH PLAINS THIS
AFTERNOON AS THE 5H TROUGH OVER NORTHWEST IA MOVES EAST INTO THE
SOUTHERN GREAT LAKE STATES...AND THE STRONGER WAA SHIFTS NORTHEAST
INTO THE MIDWEST. THE SFC BOUNDARY ACROSS THE NORTHERN COUNTIES OF
THE CWA MAY PROVIDE ENOUGH SFC CONVERGENCE LATE THIS AFTERNOON AND
EARLY EVENING FOR ISOLATED THUNDERSTORMS TO DEVELOP...THEREFORE I
KEPT 20 POPS IN THROUGH THE AFTERNOON AND EVENING HOURS. HIGH
TEMPERATURES WILL WARM INTO THE LOWER TO MID 90S AS 850MB TEMPS WARM
INTO THE LOWER TO MID 20S DEG C.

THE 5H TROUGH OVER THE PACIFIC NORTHWEST WILL MOVE EAST INTO THE
NORTHERN PLAINS ON TUESDAY. THE WEST-SOUTHWEST FLOW ALOFT WILL
INCREASE ACROSS THE CENTRAL AND SOUTHERN PLAINS AS THE 5H TROUGH
MOVES EAST INTO THE NORTHERN PLAINS. THE INCREASE IN WESTERLY FLOW
ALOFT WILL CAUSE A LEE SFC TROUGH TO DEEPEN ACROSS WESTERN KS. A
TIGHT PRESSURE GRADIENT COMBINED WITH 40-50 KT 850MB WINDS WILL
CAUSE SOUTHERLY SURFACE WINDS ACROSS THE CWA TO INCREASE TO 20 TO 25
MPH WITH GUSTS OF 30 TO 40 MPH POSSIBLE. ISOLATED THUNDERSTORMS WILL
DEVELOP ALONG THE SFC TROUGH IN CENTRAL KS AND MAY MOVE NORTHEAST
ACROSS THE NORTHWEST COUNTIES BY THE LATE AFTERNOON HOURS. HIGH
TEMPERATURES SHOULD WARM INTO THE MID TO UPPER 90S ACROSS MUCH OF
THE CWA TUESDAY AFTERNOON...DUE TO DEEP MIXING AND 850MB TEMPS OF 25
TO 27 DEG C. LOW-LEVEL CAA ACROSS THE NORTHERN AND CENTRAL PLAINS
WILL CAUSE A SURFACE COLD FRONT TO MOVE SOUTH INTO THE CWA TUESDAY
NIGHT. THIS FRONT WILL BECOME STATIONARY ACROSS THE CWA AS THE
NORTHERN PLAINS 5H TROUGH MINORS OUT AND MOVES EAST INTO THE UPPER
MIDWEST. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF THE
BOUNDARY TUESDAY NIGHT...THE NAM AND GFS SHOW A COMPLEX OF STORMS
DEVELOPING ACROSS THE NORTHERN COUNTIES OF THE CWA AND THEN
DEVELOPING SOUTHWARD INTO THE CENTRAL COUNTIES OF THE CWA BY EARLY
WEDNESDAY MORNING. ATTM I PLACED A CHANCE OF THUNDERSTORM ACROSS THE
NORTHERN AND CENTRAL COUNTIES...WITH ONLY A SLIGHT CHANCE ACROSS THE
SOUTHEAST COUNTIES.

WEDNESDAY PRECIP CHANCES WILL DEPEND ON THE LOCATION OF THE SFC
BOUNDARY AND ANY CONVECTIVE OUTFLOW BOUNDARIES LEFT OVER FROM
TUESDAY NIGHTS THUNDERSTORMS. BOTH THE GFS AND NAM SHOW THE BEST
CHANCE FOR THUNDERSTORMS ACROSS THE NORTHERN COUNTIES OF THE CWA
ALONG AND NORTH OF THE STATIONARY FRONT. EASTERLY UPSLOPE FLOW WILL
CAUSE THUNDERSTORMS TO DEVELOP ACROSS WESTERN NE AND NORTHEAST CO
LATE WEDNESDAY AFTERNOON. THESE UPSLOPE THUNDERSTORMS MAY CONGEAL
INTO AN MCS AND MOVE EAST-SOUTHEAST INTO THE CWA LATE WEDNESDAY
NIGHT...THEREFORE I INCREASED POPS TO 30 PERCENT FOR MOST OF THE CWA
AFTER MIDNIGHT EARLY THURSDAY MORNING.

THE EXTENDED FORECAST LOOKS GOOD...SO I DID NOT MAKE ANY CHANGES TO
THE DAY 5 THROUGH DAY 7 FORECAST GRIDS.

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 19, 3:40 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 AM CDT MON JUN 19 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-200945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
440 AM CDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS THE ENTIRE
AREA. THE PRIMARY HAZARDS WILL BE SMALL HAIL AND BRIEF HEAVY
RAINFALL.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF NORTH CENTRAL AND
NORTHEAST KANSAS LATE TUESDAY AFTERNOON AND EVENING AND SPREAD
SOUTH ACROSS EAST CENTRAL KANSAS THROUGH THE NIGHT. SOME OF THE
THUNDERSTORMS TUESDAY EVENING AND TUESDAY NIGHT MAY BE SEVERE WITH
THE PRIMARY HAZARD BEING LARGE HAIL...DAMAGING OUTFLOW WINDS AND HEAVY
RAINFALL.

WEDNESDAY THROUGH SATURDAY...THERE WILL BE A CHANCE FOR
THUNDERSTORMS ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING TO REPORT PENNY AND NICKEL
SIZE HAIL THAT MAY FALL WITH THE STRONGER THUNDERSTORMS.

The radar

The Topeka radar (KTWX), 24 km away, was scanning. The volume nearest the first event began at 11:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pottawatomie

When
June 19, 5:27 AM CST
Where
Pottawatomie County, Wamego
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -96.317

Hail, Wabaunsee

When
June 19, 6:35 AM CST
Where
Wabaunsee County, Harveyville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -95.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514568, 5514569.